Winter Storm, Roanoke
- When
- March 30, 2:30 AM EST to 1:30 PM EST
- Where
- Roanoke forecast zone
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 37.258, -80.016 (the zone’s center; the record gives no point)
Rain developed during the predawn hours of the 30th, then quickly changed to heavy wet snow. Snow accumulatons ranged from 5 to 6 inches on the valley floor to as much as a foot across the higher elevations.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Rain developed during the predawn hours of the 30th, then quickly changed to heavy wet snow. Snow accumulatons ranged from 5 to 6 inches on the valley floor to as much as a foot across the higher elevations. The heavy wet snow was responsible for bringing down trees and tree limbs, with nearly 25,000 power outages reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 29, 9:26 PM EST, 5 hours 4 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 825 PM EST SAT MAR 29 2003 18Z GFS/ETA MODEL RUNS CONTINUE TO SUPPORT EARLY SPRING SNOW EVENT FOR THE CENTRAL APPALACHIANS. MODELS REMAIN AGRESSIVE WITH HALF INCH QPF AMOUNTS DURING PD OF TIME WHERE TEMPS COLD ENOUGH FOR SNOW SUNDAY MORNING. ATTM THINK ANY ACCUMULATING SNOW WILL BE CONFINED TO AREAS WEST OF THE BLUE RIDGE WHERE THE BOUNDARY LAYER THICKNESSES WILL SUPPORT SNOW AFTER 12 UTC SUNDAY. IN THE EAST...SFCS TEMPS STILL PROGGED TOO WARM...ALTHOUGH COULD SEE A MIX WITH SNOW TOWARD THE TAIL END OF THE EVENT. SNOW AMOUNTS WILL BE ELEVATION DEPENDENT...AMOUNTS ON THE HIGH END OF THE FCST RANGE AT ELEVATIONS ABOVE 3000 FEET...CLOSER TO THE LOWER END IN THE VALLEYS. FOR THE WRN AREAS...CHOSE A RANGE OF 2-4 INCHES...IN SPITE OF MODEL QPF OF A HALF INCH. CURRENT THINKING IS THAT WARM GROUND WILL LIMIT ACTUAL SNOW AMOUNTS ON THE GROUND AT ANY GIVEN TIME. FCST CONFIDENCE IS MODERATE (50 PERCENTILE PROBABALISTIC THINKING) THAT FCST RANGE OF 2-4 INCHES WILL OCCUR FOR THE MOUNTAINS. AS FOR THE EXTREMES...THINK WARM GROUND MAKES AN ARGUMENT FOR LOWER ACCUMULATIONS...AND STRONG FCST FRONTOGENETIC FORCING ARGUES FOR ACCUMULATIONS CLOSER TO WARNING CRITERIA (5 OR MORE INCHES). THAT SAID...STAY TUNED...MID SHIFT WILL GET A LOOKSEE AT NEW RUNS B4 EVENT ACTUALLY STARTS...WITH FCST FINE TUNED ONE WAY OR THE OTHER. I GUESS WHAT SHOULD BE POINTED OUT TO THE MEDIA BEFORE WE PUT THINGS TO REST THIS EVENING IS THAT THE POTENTIAL IS THERE FOR HIGHER SNOW AMOUNTS. CONFIDENCE IN THESE HIGHER NUMBERS IS CURRENTLY BEING OFFSET BY UNCERTAINTY OF HOW MUCH OF THE SNOW WILL ACTUALLY MELT DUE TO THE WARM GROUND TEMPERATURES. SHOULD BE INTERESTING TO WATCH THINGS UNFOLD THE NEXT 24 HRS. THANKS...HPC...GSP...AND RLX FOR ALL THE COORDINATION .RNK... NC...WINTER WEATHER ADVISORY SUNDAY NCZ001>002...NCZ018. VA...WINTER WEATHER ADVISORY SUNDAY VAZ007...VAZ009>020. WV...WINTER WEATHER ADVISORY SUNDAY WVZ042>045. 11
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-301100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 440 AM EST SAT MAR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY THUNDERSTORMS WILL FORM ALONG AND AHEAD OF A STRONG COLD FRONT PUSHING IN FROM THE WEST THIS AFTERNOON. SOME SEVERE THUNDERSTORMS MAY DEVELOP...MAINLY EAST OF THE BLUE RIDGE...PRODUCING DAMAGING WINDS AND LARGE HAIL. SEE WBCSPSRNK FOR MORE INFORMATION. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-300900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 955 PM EST SAT MAR 29 2003 ...SNOW POSSIBLE SUNDAY AND COLD SUNDAY NIGHT... WINTER WILL MAKE A BRIEF RETURN SUNDAY. THE COLD FRONT WHICH MOVED THROUGH THE CENTRAL APPALACHIANS SATURDAY IS EXPECTED TO STALL ALONG THE ATLANTIC COAST TONIGHT. LOW PRESSURE WILL FORM ALONG THIS FRONT LATE TONIGHT...AND MOVE NORTHEAST ALONG THE COAST SUNDAY MORNING. PRECIPITATION WILL BECOME WIDESPREAD ACROSS THE VIRGINIAS AND CAROLINAS EARLY SUNDAY...WITH MAINLY RAIN EAST OF THE BLUE RIDGE. WEST OF THE BLUE RIDGE...ENOUGH COLD AIR IS EXPECTED TO BE IN PLACE FOR THE PRECIPITATION TO FALL IN THE FORM OF SNOW. AN ACCUMULATING SNOW IS LIKELY FOR THE HIGHER ELEVATIONS OF SOUTHWESTERN VIRGINIA...SOUTHEAST WEST VIRGINIA...AND NORTHWEST NORTH CAROLINA. COLDER TEMPERATURES IN THESE HIGHER ELEVATIONS WILL SUPPORT ACCUMULATIONS OF UP TO 4 INCHES. LITTLE OR NO ACCUMULATION IS ANTICIPATED FOR AREAS EAST OF THE BLUE RIDGE...ALTHOUGH AN INCH OR TWO MAY ACCUMULATE AT ELEVATIONS ABOVE 2000 FEET. AT THIS TIME...BASED ON THE FACT THE GROUND HAS BEEN VERY WARM... SNOW AMOUNTS SHOULD BE LIMITED TO JUST GRASSY AREAS. THE SNOWFALL RATE MAY BE HIGH ENOUGH...THAT A FEW ROADS COULD GET SLICK SUNDAY...OTHERWISE...MOST OF THE ACCUMULATION WILL BE ON GRASSY OR ELEVATED SURFACES. ALL OF THE PRECIPITATION IS EXPECTED TO COME TO AN END SUNDAY NIGHT...HOWEVER...TEMPERATURES ARE FORECAST TO DIP INTO THE 20S. THESE SUBFREEZING TEMPERATURES MAY BE OF CONCERN TO EARLY GARDENERS WHO WISH TO PROTECT FLOWERS OR FRUIT TREES. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR ANY UPDATES ON THIS WINTER WEATHER EVENT. 11
The national radar mosaic for the moment the first event began.
3 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345253, 5345254, 5345255.